Alert archive / Colorado / Flash Flood Watches in 2021
Flash Flood Watch 3, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood watch at Jun 29, 2021, 11:22 AM MDT for 6 counties in Colorado. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Jun 29, 2021, 11:22 AM MDT (17:22 UTC)
- Expired
- Jun 29, 2021, 8:01 PM MDT
- In force
- 9 hr
- Issued by
- NWS Grand Junction, CO
- Flood severity
- None
Counties Eagle County, CO, Garfield County, CO, Moffat County, CO, Pitkin County, CO, Rio Blanco County, CO, Routt County, CO
The radar
The Grand Junction radar (KGJX), 114 km from the middle of the area, began a volume at 17:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 5.4 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -165 J/kg
- Mixed-layer LCL
- 2268 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
410 WGUS65 KGJT 291722 FFAGJT URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Grand Junction CO 1122 AM MDT Tue Jun 29 2021 COZ008-010-013-300300- /O.NEW.KGJT.FF.A.0003.210629T1722Z-210630T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Central Colorado River Basin-Gore and Elk Mountains/Central Mountain Valleys-Flat Tops- 1122 AM MDT Tue Jun 29 2021 ...FLASH FLOOD WATCH FOR THE GRIZZLY CREEK BURN AREA IN EFFECT UNTIL 9 PM MDT THIS EVENING... The National Weather Service in Grand Junction has issued a * Flash Flood Watch for the Grizzly Creek Burn Area in portions of northwest Colorado and west central Colorado, including the following areas, in northwest Colorado, Flat Tops. In west central Colorado, Central Colorado River Basin and Gore and Elk Mountains/Central Mountain Valleys. * Until 9 PM MDT this evening. * National Weather Service Meteorologists are forecasting the possibility for heavy rainfall over the Grizzly Creek Burn Area, which may lead to flash flooding and debris flows. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ BGB
3 follow-up statements
174 WGUS65 KGJT 291738 FFAGJT Flood Watch National Weather Service Grand Junction CO 1138 AM MDT Tue Jun 29 2021 COZ013-300300- /O.CON.KGJT.FF.A.0003.000000T0000Z-210630T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Flat Tops- 1138 AM MDT Tue Jun 29 2021 ...FLASH FLOOD WATCH FOR THE GRIZZLY CREEK BURN AREA REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING... The Flash Flood Watch continues for * The Grizzly Creek Burn Area in a portion of northwest Colorado, including the following area, Flat Tops. * Until 9 PM MDT this evening. * National Weather Service Meteorologists are forecasting the possibility for heavy rainfall over the Grizzly Creek Burn Area, which may lead to flash flooding and debris flows. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ COZ008-010-300300- /O.CON.KGJT.FF.A.0003.000000T0000Z-210630T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Central Colorado River Basin-Gore and Elk Mountains/Central Mountain Valleys- 1138 AM MDT Tue Jun 29 2021 ...FLASH FLOOD WATCH FOR THE LAKE CHRISTINE BURN AREA REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING... The Flash Flood Watch continues for * The Lake Christine Burn Area in a portion of west central Colorado, including the following areas, Central Colorado River Basin and Gore and Elk Mountains/Central Mountain Valleys. * Until 9 PM MDT this evening. * National Weather Service Meteorologists are forecasting the possibility for heavy rainfall over the Lake Christine Burn Area, which may lead to flash flooding and debris flows. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ BGB
402 WGUS65 KGJT 292305 FFAGJT Flood Watch National Weather Service Grand Junction CO 505 PM MDT Tue Jun 29 2021 COZ013-300015- /O.CAN.KGJT.FF.A.0003.000000T0000Z-210630T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Flat Tops- 505 PM MDT Tue Jun 29 2021 ...FLASH FLOOD WATCH FOR THE GRIZZLY CREEK BURN AREA IS CANCELLED... The Flash Flood Watch for a portion of northwest Colorado, including the following area, Flat Tops has been cancelled. $$ COZ008-010-300300- /O.CON.KGJT.FF.A.0003.000000T0000Z-210630T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Central Colorado River Basin-Gore and Elk Mountains/Central Mountain Valleys- 505 PM MDT Tue Jun 29 2021 ...FLASH FLOOD WATCH FOR THE LAKE CHRISTINE BURN AREA REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING... The Flash Flood Watch continues for * The Lake Christine Burn Area in a portion of west central Colorado, including the following areas, Central Colorado River Basin and Gore and Elk Mountains/Central Mountain Valleys. * Until 9 PM MDT this evening. * National Weather Service Meteorologists are forecasting the possibility for heavy rainfall over the Lake Christine Burn Area, which may lead to flash flooding and debris flows. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ NL
350 WGUS65 KGJT 300201 FFAGJT Flood Watch National Weather Service Grand Junction CO 801 PM MDT Tue Jun 29 2021 COZ008-010-300315- /O.CAN.KGJT.FF.A.0003.000000T0000Z-210630T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Central Colorado River Basin-Gore and Elk Mountains/Central Mountain Valleys- 801 PM MDT Tue Jun 29 2021 ...FLASH FLOOD WATCH FOR THE LAKE CHRISTINE BURN AREA IS CANCELLED... The Flash Flood Watch for a portion of west central Colorado, including the following areas, Central Colorado River Basin and Gore and Elk Mountains/Central Mountain Valleys has been cancelled. The Flood Watch is cancelled. Flooding is no longer expected to pose a threat. Heavy rainfall has ended, however light to moderate precipitation will continue through the evening. Please continue to heed remaining road closures. $$ ERW
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood watch went out at Jun 29, 5:39 AM MDT, 5 hours 43 minutes earlier.
Area forecast discussion, Jun 29, 5:39 AM MDT, 5 hours 43 minutes before
Area Forecast Discussion National Weather Service Grand Junction CO 539 AM MDT Tue Jun 29 2021 .SHORT TERM...(Today through Wednesday) Issued at 503 AM MDT Tue Jun 29 2021 This is old news but the H500 hand analysis map is showing very anomalous ridging over the PacNW and W.Canada. The Bermuda High is also fairly strong...extending across the Mid Atlantic to the Lower MS Valley this morning. Low pressure is squeezed between these features from E.Canada to the southern High Plains of New Mexico. The higher latitude pattern will begin shifting today by the arrival of an upstream trough. This trough will be strong enough to force the western high pressure cell into the Canadian Prairies by late Wednesday. As this high vacates the PacNW region today...a low pressure circulation will be forced out of southern New Mexico and across the 4 Corners into the Great Basin over the next 24 to 48 hours. The result of this shift will be deep southerly flow across the Southern to Central Rockies. This flow is tapping into Gulf and SubTrop moisture which is already being advected into the 4 Corners early this morning. This shows up well in the 305-310K surfaces and was hinted at in the GOES ALPW imagery late early this morning. PWAT at GJT was 0.6 on the 29/00Z sounding and we look to add around another 1/3 of inch to that today as mositure continues to advect northward. This moisture will come in handy as broad forcing for ascent arrives with shifting low pressure aloft. Ascent will also be enhanced by a branch of the SubTrop jet moving through the thermal gradient between the low and the Bermuda High building across W.Texas. Deep but skinny CAPE profiles bring the threat of moderate to heavy rainfall rates today as the lift and moisture combine to bring a noticably uptick in storm coverage this afternoon. Old school K index values in the upper 30s may be a hint at the heavier rainfall threat though surface dew points only in the 40s to near 50. Light south to southeast steering winds will also be a concern for slower moving storms with the most apparent threats to our newer burn scars. The ingredients all point to the best storm coverage over our southern mountains through the afternoon where the best moisture advection and jet aloft is present. Expect some better storm formation farther north into the central mountains and obviously boundary interactions will spread storms into many valley locations. Just when and where is a harder forecast with model convective feedback...especially noticeable in the latest NAM output. With sunset do expect a general downturn in convective coverage as the focus will be driven more by energy aloft than heating and orographics. PVU layers suggest this may be over eastern Utah through early morning as the upper low shifts farther Northwest and the flow aloft transitions from the Southeast to the Southwest. Energy in the low rotates back through the flow and moves across the CWA on Wednesday. With no change in moisture and slightly stronger flow aloft thunderstorm coverage will be fairly widespread moving into the northern portions of the CWA as well. Gusty outflow winds will again be a concern in the lower elevations and moderate to heavy rainfall still a threat in the terrain. Temperatures will remain at or below normal the next few days with storms and clouds in place. .LONG TERM...(Wednesday night through Monday) Issued at 503 AM MDT Tue Jun 29 2021 Unsettled weather continues into the longterm as PWATs remain above average. Climatologically, our average PWAT is right around .6 inches so we're certainly above that. Plenty of moisture and unsettled weather means plenty of showers and storms through the period. Great news for the drought and fire weather, less so for burn scars or areas that see continued rainfall or training cells. As far as the big picture is concerned, the desert southwest looks very disorganized. An elongated trough will remain draped over New England all the way down to Texas with precip forming along a stationary surface boundary. The high pressure that brought the record-breaking temps to the Pacific NW will have shifted eastward with the center remaining over southern Alberta and Saskatchewan. Deterministic models also show an area of high pressure over Texas and this is the feature that will bring in all the moisture to our region. This high looks to retrograde through the long term and eventually set up just to our west over Utah and Arizona. This happens on Monday so until then, plenty of moisture will be worked on by daytime heating, orographic lift, or weak little disturbances that will move through from time to time. Some days will be more active than others but the general gist of afternoon and evening showers and storms, some with heavier rain, remains the case. Some other good news are that daytime highs will be below normal thanks to the precip and increased cloud cover. Heading into the weekend, temps will reach more normal values. && .AVIATION...(For the 12Z TAFS through 12Z Wednesday morning) Issued at 531 AM MDT Tue Jun 29 2021 Showers and isolated thunderstorms across far southwest Colorado will expand northward to the terrain just north of I-70 through the early afternoon hours. VFR conditions should prevail at the TAF sites for the most part through ILS conditions will build in this evening in many places as cigs lower. Temporary MVFR or below could be possible if storms directly impact the airfield with gusty outflow winds also a threat though the mid evening hours. Shower and thunderstorm coverage should decrease after sunset. && .HYDROLOGY... Issued at 503 AM MDT Tue Jun 29 2021 Moderate to heavy rainfall rates will be possible from slow moving storms that form today. Overall the probability of widespread flash flooding is low but the threat of excess runoff will be a concern for new burn scars across the region. && .GJT WATCHES/WARNINGS/ADVISORIES... CO...None. UT...None. && SHORT TERM...15 LONG TERM...TGR AVIATION...TGJT HYDROLOGY...15
Hazardous weather outlook, Jun 29, 5:46 AM MDT, 5 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Grand Junction CO 546 AM MDT Tue Jun 29 2021 COZ001>014-017>023-UTZ022>025-027>029-301200- Lower Yampa River Basin-Central Yampa River Basin- Roan and Tavaputs Plateaus-Elkhead and Park Mountains- Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor- Central Colorado River Basin-Grand and Battlement Mesas- Gore and Elk Mountains/Central Mountain Valleys- Central Gunnison and Uncompahgre River Basin- West Elk and Sawatch Mountains-Flat Tops- Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide- Northwest San Juan Mountains-Southwest San Juan Mountains- Paradox Valley/Lower Dolores River- Four Corners/Upper Dolores River-Animas River Basin- San Juan River Basin-Southeast Utah-Eastern Uinta Mountains- Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat- La Sal and Abajo Mountains-Canyonlands/Natural Bridges- 546 AM MDT Tue Jun 29 2021 This hazardous weather outlook is for eastern Utah and western Colorado. .DAY ONE...Today and Tonight Shower and thunderstorm activity will increase today and bring a threat of moderate to heavy rainfall rates with some of the slow moving storms. There will be a low probability of flash flooding with the greatest threat to recent burn scars. Lightning and gusty outflow winds will also be threats with some storms today. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorm development will be possible through the remainder of the week. Expect isolated gusty winds and heavy downpours with the strongest cells. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected today or tonight, however spotters are encouraged to relay rainfall amounts or any observed flooding to the National Weather Service in Grand Junction.
The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 5:05 PM MDT | Flash Flood Warning | GJT | Eagle, Garfield | 3 hr |
Nearby
Flash Flood Watches in Colorado, 2021Every flash flood watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.